Drug-Associated Polymyalgia Rheumatica/Giant Cell Arteritis Occurring in Two Patients After Treatment With Ipilimumab, an Antagonist of CTLA-4

Authors


Here we describe 2 cases of polymyalgia rheumatica and giant cell arteritis (PMR/GCA) occurring in patients with malignant melanoma who received ipilimumab, an immunopotentiating antagonist of CTLA-4. Metastatic melanoma is a devastating malignancy with a median survival of <1 year and for which few effective treatment options are available ([1]). In March 2011, the biologic monoclonal antibody ipilimumab was approved for the treatment of unresectable or metastatic melanoma. Ipilimumab is directed against CTLA-4 expressed on the surface of activated T cells ([2]). CTLA-4 binds CD80 and CD86 on the surface of antigen-presenting cells. This interaction dampens the costimulatory “second signal” of T cell activation mediated via CD80/CD86 interaction with CD28 on the surface of T cells ([3]). Thus, by blocking CTLA-4, ipilimumab disinhibits T cells and potentiates immune responses. What results is an augmented antitumor immunologic response that has shown promise in clinical trials in the treatment of unresectable stage III or IV melanoma ([4]).

As might be expected of any immunopotentiating therapy, immune-related adverse events (AEs) occur as autoimmune complications of anti–CTLA-4 treatment. The most common immune-related AEs include noninfectious enterocolitis, dermatitis, endocrinopathies, and hepatitis ([4]). Reports of the occurrence of autoimmune arthritis, lupus nephritis, and antinuclear antibody seroconversion in patients receiving anti–CTLA-4 treatment are of relevance to rheumatologists ([5-7]). The mechanisms of immune-related AEs have been hypothesized to involve a breakdown of peripheral tolerance and induction of organ-specific inflammatory processes.

We diagnosed and treated 2 cases of possible ipilimumab-associated PMR/GCA at our hospital. The first patient, a 62-year-old man, was admitted with a 6-week history of occipital headache, scalp tenderness, jaw claudication, shoulder and neck myalgias, and transient diplopia with a single episode of amaurosis fugax. He received ipilimumab at a dosage of 10 mg/kg every 3 weeks for treatment of stage IV melanoma. His last dose of ipilimumab was administered 1 week prior to the presentation of his symptoms; at that time, he had received a total of 5 treatment cycles and experienced noninfectious colitis and autoimmune hypophysitis, both of which were considered to be immune-related AEs associated with ipilimumab. The results of laboratory studies were notable for leukocytosis, normocytic anemia, an erythrocyte sedimentation rate (ESR) of 97 mm/hour, and a C-reactive protein (CRP) level of 296 mg/liter. The possibility of GCA was considered because of the patient's symptoms of cranial arteritis and the finding of increased expression of inflammatory markers.

The patient declined empiric high-dose corticosteroid therapy, and a biopsy of the right temporal artery was performed. Histologic analysis revealed active arteritis, intimal proliferation, and disruption of the internal elastic lamina (Figures 1A and B). GCA was diagnosed, and the patient was treated with oral prednisone at a dosage of 60 mg daily. His symptoms of cranial arteritis resolved within 2 days of the initiation of prednisone. Six weeks later, the ESR was 26 mm/hour, and the CRP level was 21 mg/liter. At month 6, he had not experienced recurrent symptoms of cranial arteritis, and both the ESR and the CRP level remained low (20 mm/hour and 9.6 mg/liter, respectively).

Figure 1.

A and B, Histologic findings in case 1. A, Temporal artery biopsy showing an inflammatory infiltrate in the adventitia and muscularis layers (arrows) and narrowing of the lumen, consistent with intimal proliferation and active arteritis. B, Elastin staining showing early, small focal disruptions of the internal elastic lamina (arrowheads). C and D, Histologic findings in case 1. C, Temporal artery biopsy showing healed arteritis with intimal proliferation. D, Elastin staining showing disruption of the internal elastic lamina (arrowheads). Original magnification × 100.

The second patient, another 62-year-old man, was admitted to our hospital with a 2-week history of arthralgias, trismus, and left-sided facial swelling. He reported experiencing morning stiffness in his proximal shoulder joints. He received ipilimumab for stage IV melanoma that was diagnosed 18 years prior and was complicated by sequential metastases to the cervical lymph nodes, lungs, and brain. He received a total of 4 cycles of ipilimumab treatment over 3 months, with the most recent dose administered 10 weeks prior to the onset of symptoms. The results of laboratory studies were notable for normocytic anemia and an elevated CRP level of 71 mg/liter. He was initially treated with dexamethasone at a dosage of 4 mg twice daily because of concern of worsening metastatic disease, but magnetic resonance imaging did not support this possibility.

The possibility of GCA was then considered because of the PMR symptoms, facial swelling, trismus, and an elevated CRP level. Corticosteroids were changed to prednisone at a dosage of 50 mg daily, and a biopsy of the right temporal artery was performed 5 days later. Histopathologic analysis revealed healed arteritis, with intimal proliferation and disruption of the internal elastic lamina (Figures 1C and D). PMR and possible GCA were diagnosed, and ipilimumab was discontinued. All of the patient's symptoms improved within 1 day of the initiation of corticosteroid therapy. After 3 days, the ESR was 12 mm/hour. Prednisone was continued at a dosage of 50 mg daily for ∼3 weeks and subsequently tapered, without recurrence of symptoms. Unfortunately, the patient's metastatic melanoma progressed, and he died ∼6 months later.

In these 2 case reports, we describe 2 patients with metastatic melanoma who were treated with ipilimumab and in whom PMR/GCA subsequently developed. Both patients had a brisk response to corticosteroids, with improvement in symptoms and indices of inflammation. Because of the temporal relationship between exposure to ipilimumab and subsequent development of PMR/GCA, we propose that the immune-potentiating effects of ipilimumab incited the PMR/GCA syndrome. Furthermore, we propose the addition of PMR/GCA to the expanding list of ipilimumab-related immune-related AEs, many of which resemble classic autoimmune diseases. Most notably, we are unaware of any other pharmacologic agent that has been implicated as an inciting trigger in the development of PMR/GCA; therefore, ipilimumab appears to be unique in this respect.

In the future, rheumatologists will need to consider a drug-associated PMR/GCA syndrome when evaluating patients receiving any of these newly emerging immunopotentiating antineoplastic therapies. Our observations also imply that blocking T cell costimulation with an agent such as abatacept might have a therapeutic role in the management of PMR/GCA, and indeed a clinical trial to address this (ClinicalTrials.gov identifier: NCT00556439) is ongoing.

Ancillary